Wisconsin, 2023

Hail in Wisconsin, July 10, 2023

July 10, 2023 · NWS GRB · 6 events in 2 counties and zones

A cold front slowly pushed south across Wisconsin during the afternoon and evening hours on Monday (7/10) causing thunderstorms to develop across the area. The strongest storms produced quarter size hail and gusty winds to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front slowly pushed south across Wisconsin during the afternoon and evening hours on Monday (7/10) causing thunderstorms to develop across the area. The strongest storms produced quarter size hail and gusty winds to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 10, 1:28 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 10, 1:28 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
228 PM CDT Mon Jul 10 2023

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 228 PM CDT Mon Jul 10 2023

The main focus of the short term will be the resolution of the
slow moving cold front, as it brings showers and storms to the
region this afternoon and evening.

As of the early afternoon, the cold front has slowly worked its
way into far northern Wisconsin, near the Upper Peninsula border.
Forcing along the front produced spotty showers and very isolated
thunder at times but each cell fell apart as it encountered the
warmer and much drier air further east. This drier air and capping
warm layer inhibited any convection or cumulus development across
the rest of the region for the early afternoon as well. As a
result, excluding far northern WI which remained in the 70s, the
rest of the region warmed rapidly into the upper 80s to lower 90s.

Going forward, the dry air at the surface and warmer layer aloft
will remain the main challenge for active weather in the late
afternoon and evening. Overall, capping continues to erode slowly
across the region, mainly across the north where some convection
has begun to form just ahead of the main cold front. Instability
across the region has continued to increase as well, held back
mainly by the equally warm layers aloft. Thus, expect convective
initiation and more widespread storms to be mainly focused along
the front, as the additional forcing will likely be required to
break the cap. Meso models are more or less in line with this
thinking, developing storms initially across the far north in the
late afternoon to evening before gradually bringing additional
precipitation towards the rest of the region. This will mainly
focus severe weather towards the northwoods, as the front will
likely not reach portions of central to east- central WI until
diurnal instability is again on the decrease in the late evening.
Damaging winds and large hail remain the main severe weather
threats, as inverted-v soundings would support bringing wind gusts
to the surface while fairly low wet- bulb zero heights will
provide favorable hail conditions.

As we get into the overnight hours, additional precipitation will
be likely at times along the front, but severe potential should
become much more limited overnight. Any remaining showers and
storms will likely exit the region by daybreak on Tuesday. Cooler
temperatures will follow on Tuesday, with highs in the lower 70s
to lower 80s under sunny skies.

.LONG TERM...Tuesday Night Through Monday
Issued at 228 PM CDT Mon Jul 10 2023

Precipitation trends will be the main forecast concern.

An upper level low wobbling around the Hudson Bay/Ontario Province
region will persist through most of the extended forecast period,
with various short-waves, jet streaks and daytime instability
leading to periodic bouts of convection throughout the week.
It will be difficult to discern which days have the greatest
chance of rain, but models are now signaling better potential for
Wednesday, especially over the southern part of the forecast
area. Although a surface cold front will remain well south of the
region on Wednesday, an 850 mb low and warm front will track
through central WI, and a coupled upper level jet will provide
significant forcing. Likely pops seem reasonable for central and
east central WI on Wednesday, with chance pops farther north.
Will carry slight chance/chance pops for the remainder of the
week.

Temperatures: Below normal temperatures are anticipated due to
cloud cover and showers on Wednesday, with highs returning to
normal for most of the remaining extended period.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 115 PM CDT Mon Jul 10 2023

Main concern for the TAF period will be a period of showers and
storms pushing across the region along a cold front. Some shower
and storm activity will already be underway at the beginning of
the TAF period in the far north near RHI. By the late afternoon,
storm coverage will expand south and east across the region,
bringing a period of storms to the region into the early overnight
hours. Showers and storms will exit the area overnight with
clearing skies by daybreak on Tuesday. Brief MVFR conditions will
be possible along the storms, but VFR is expected both in front of
and behind the storms and cold front.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Uhlmann
LONG TERM......Kieckbusch
AVIATION.......Uhlmann
Hazardous weather outlook, Jul 10, 1:45 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
245 PM CDT Mon Jul 10 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
245 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected this late this afternoon and evening
as a cold front moves from northwest to southeast across the area.
There is a slight risk of severe thunderstorms with damaging
winds and large hail, especially between 4 pm and 10 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Periodic chances for storms will occur from Wednesday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

LMZ521-522-541>543-111945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
245 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Gusty south to southwest winds and building waves will create
conditions hazardous to small craft criteria on the bay and lake
this afternoon and evening. Boaters should exercise caution.

Thunderstorms could produce strong winds across the nearshore waters
late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Periodic chances for storms will occur from Wednesday through
Sunday.

Uhlmann/Kieckbusch

In the hours before

Special weather statement, Jul 10, 1:04 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
204 PM CDT Mon Jul 10 2023

WIZ013-101945-
Northern Marinette County WI-
204 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of north central
Marinette County through 245 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norway, or near Iron Mountain, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Marinette County, including the following locations... Kremlin and
Niagara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4578 8798 4577 8799 4576 8796 4575 8788
      4572 8785 4571 8781 4570 8781 4568 8778
      4567 8780 4567 8782 4565 8783 4560 8777
      4560 8778 4564 8812 4571 8811 4571 8806
      4578 8806 4579 8799
TIME...MOT...LOC 1904Z 275DEG 27KT 4574 8800

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Uhlmann
Special weather statement, Jul 10, 3:57 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
457 PM CDT Mon Jul 10 2023

WIZ005-102300-
Vilas WI-
457 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of central Vilas County
through 600 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rice Creek Natural Area, or 24 miles east of Turtle Flambeau Flowage,
moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Johnson Lake Barrens Natural Area around 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4614 8910 4609 8897 4601 8993 4630 8993
TIME...MOT...LOC 2156Z 262DEG 59KT 4617 8970

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MPC
Special weather statement, Jul 10, 4:07 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Green Bay WI
507 PM CDT Mon Jul 10 2023

WIZ010-102245-
Oneida WI-
507 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northwestern Oneida
County through 545 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Lake, or 21 miles southeast of Park Falls, moving east at 50
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Willow Reservoir around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4585 9004 4588 8966 4568 8961 4566 9004
      4584 9005
TIME...MOT...LOC 2207Z 263DEG 42KT 4576 9009

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MPC

The radar

The Marquette radar (KMQT), 176 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Vilas

When
July 10, 4:37 PM CST to 4:38 PM CST
Where
Vilas County, 0.69 mi S of Arbor Vitae
Measured
0.88 in hail
Reported by
Public
Coordinates
45.910, -89.650

Nickel size hail fell in Arbor Vitae.

Hail, Vilas

When
July 10, 4:52 PM CST to 4:53 PM CST
Where
Vilas County, 2.37 mi SW of Eagle River Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.910, -89.310

Quarter size hail fell near Eagle River.

Hail, Vilas

When
July 10, 5:00 PM CST to 5:01 PM CST
Where
Vilas County, 0.69 mi S of Eagle River
Measured
1 in hail
Reported by
Public
Coordinates
45.910, -89.250

Quarter size hail fell in Eagle River.

Hail, Vilas

When
July 10, 5:14 PM CST to 5:15 PM CST
Where
Vilas County, 6.98 mi S of Phelps
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
45.970, -89.060

Quarter size hail fell near Kentuck Lake.

Hail, Vilas

When
July 10, 6:05 PM CST to 6:06 PM CST
Where
Vilas County, 0.69 mi S of Lac du Flambeau
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.960, -89.880

Penny size hail fell in Lac Du Flambeau.

Hail, Langlade

When
July 10, 8:25 PM CST to 8:26 PM CST
Where
Langlade County, 0.69 mi S of Polar
Measured
0.75 in hail
Reported by
Public
Coordinates
45.160, -89.000

Penny size hail fell in Polar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106784, 1106785, 1106786, 1106787, 1106788, 1106789.